Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 77, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Oct 6, 2016, 12:43 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 45 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 6, 2016, 12:43 PM CDT (17:43 UTC)
- Expired
- Oct 8, 2016, 9:20 AM CDT
- In force
- 45 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Moderate
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 17:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
523 WGUS83 KTOP 062352 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 652 PM CDT THU OCT 6 2016 PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC003-059-070752- /O.NEW.KTOP.FL.W.0077.161007T0000Z-161008T1252Z/ /SIPK1.2.ER.161007T0000Z.161007T1200Z.161008T0052Z.NO/ 652 PM CDT THU OCT 6 2016 * At 6:45 PM Thursday the stage was 22.5 feet. * Flood stage is 23.0 feet. * Forecast...Rise above flood stage by this evening and continue to rise to near 25.2 feet by Friday morning.The river will fall below flood stage by Friday evening. * Impact...At 25.0 feet...Water flows across Ohio Road about a quarter mile north of the creek. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
3 follow-up statements
626 WGUS83 KTOP 070111 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 810 PM CDT THU OCT 6 2016 ...The Flood Warning continues for the following streams in Kansas... Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC003-059-070910- /O.EXT.KTOP.FL.W.0077.000000T0000Z-161008T1402Z/ /SIPK1.2.ER.161007T0147Z.161007T1200Z.161008T0202Z.NO/ 810 PM CDT THU OCT 6 2016 The Flood Warning continues for The Pottawatomie Creek near Scipio . * until Saturday morning. * At 7:46 PM Thursday the stage was 22.6 feet. * Flood stage is 23.0 feet. * Moderate flooding is forecast. * Forecast...Rise above flood stage by this evening and continue to rise to near 25.5 feet by Friday morning.The river will fall below flood stage by Friday before midnight. * Impact...At 25.6 feet...Farmers fields to the south of the creek near Ohio Road floods. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
871 WGUS83 KTOP 070637 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 137 AM CDT FRI OCT 7 2016 ...The Flood Warning continues for the following streams in Kansas... Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC003-059-071437- /O.EXT.KTOP.FL.W.0077.000000T0000Z-161008T0524Z/ /SIPK1.1.ER.161007T0802Z.161007T1200Z.161007T1724Z.NO/ 137 AM CDT FRI OCT 7 2016 The Flood Warning continues for The Pottawatomie Creek near Scipio . * until late tonight. * At 1:01 AM Friday the stage was 22.5 feet. * Flood stage is 23.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by early this morning and continue to rise to near 23.9 feet by this morning.The river will fall below flood stage by this afternoon. * Impact...At 23.6 feet...Farmers field to the north of the creek near Ohio Road floods. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
303 WGUS83 KTOP 071318 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 818 AM CDT FRI OCT 7 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Pottawatomie Creek near Scipio affecting Anderson and Franklin Counties PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC003-059-071348- /O.CAN.KTOP.FL.W.0077.000000T0000Z-161008T0524Z/ /SIPK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 818 AM CDT FRI OCT 7 2016 The Flood Warning is cancelled for The Pottawatomie Creek near Scipio . * At 8:00 AM Friday the stage was 21.9 feet. * Flood stage is 23.0 feet. * Forecast...The river crested below flood stage at 22.6 feet. The river will fall to 13.1 feet by . * Impact...At 23.0 feet...The creek begins to flow out of its banks near Ohio Road. && LAT...LON 3835 9527 3844 9512 3841 9507 3831 9525 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Oct 6, 12:20 PM CDT, 23 minutes earlier.
Area forecast discussion, Oct 6, 12:20 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1220 PM CDT Thu Oct 6 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 323 AM CDT Thu Oct 6 2016 Elevated thunderstorms continue to fire from southeast Kansas across east central Kansas into west central Missouri this morning at 08Z. Low level jet of 40 to 50 kts from the southwest will continue through the morning hours, backing with the approach of the upper trough. Dewpoints in the mid and upper 60s were common south of the surface trough from northwest Missouri into southwest Oklahoma. Energy ejecting out of the base of the upper trough early this morning will continue to develop convection across western Oklahoma with the cells moving northeast into southern and east central Kansas. In addition the above mentioned isentropic lift will also lead to development to the north of the surface trough as the winds back to the south this morning. Have increase precipitation chances across the northern counties of north central and northeast Kansas after sunrise. Morning convection should come to an end in the east by early afternoon. Surface low pressure will develop along the front in southwest Kansas then move northeast along the boundary and into eastern Nebraska by 00Z Friday. Shear and instability will increase this afternoon ahead of the front with 40 to 50kts of effective shear and CAPE of 1500-2500 J/kg. In addition forecast soundings show ample storms relative helicity as seen in the hodographs for a threat of tornadoes. Storms firing along and ahead the boundary during the mid to late afternoon will likely be discrete supercells which by evening are expected to congeal into a more linear mode and move southeast across the forecast area through the evening and overnight hours. Main hazards will be large hail, damaging winds and a few tornadoes. Most of the convection should move out of the area after 06Z. Some heavy rainfall will be possible across east central Kansas within the moisture axis. High temperatures today will vary from the mid 70s near the Nebraska border to the lower 80s near central Kansas where more sunshine is expected. Lows tonight will cool into the upper 30s in north central Kansas to the upper 40s southeast of Interstate 35. .LONG TERM...(Friday through Wednesday) Issued at 323 AM CDT Thu Oct 6 2016 By Friday morning, the cold front will have shifted well east of the CWA with surface high pressure quickly surging into the area. With northerly winds in place, much cooler conditions are expected Friday with afternoon high temperatures only reaching into the low/mid 60s. The center of the surface high will track over the area Friday night into Saturday morning, with the clear skies resulting in decent radiational cooling overnight. As a result, expect overnight low temperatures to plunge into the upper 30s to low 40s. Cannot rule out the potential for cooler conditions in low-lying areas and any moisture pooling may result in the development of some patchy frost. Dry conditions will continue through the remainder of the weekend with a gradual warming trend as winds shift to the south with the surface high sliding east of the area. With these conditions in place, expect high temperatures over the weekend to reach into the upper 60s to mid 70s. High temperatures through the middle of next week will remain in the low/mid 70s with lows in the upper 40s to low 50s as winds stay out of the south. Models continue to show an embedded shortwave developing and lifting northeastward into the area on Monday with a second weak shortwave skimming nearby on Tuesday, so these waves may bring some scattered showers and thunderstorms to the area. Have only slight chance PoPs in the forecast at this time due to the low confidence in the timing, tracking, and strength of these waves. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1217 PM CDT Thu Oct 6 2016 VFR conditions are likely for the majority of the period. A line of storms is forecast to develop this afternoon and move eastward through the area into the late evening hours. Went with hires models on timing with storms moving through MHK between 22-01Z, and TOP/FOE from 00-03Z, although this timing will need to continue to be monitored. Reduced ceilings and visibilities are likely with this activity. Gusty winds will continue briefly behind storms before high pressure moves in and winds shift from the north and gusts end at 12Z. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...53 LONG TERM...Hennecke AVIATION...Heller
Hazardous weather outlook, Oct 6, 9:52 AM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 952 AM CDT THU OCT 6 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-071500- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 952 AM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE MORNING HOURS ACROSS EAST CENTRAL AND NORTHEAST KANSAS. A FEW OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE MAIN HAZARD. SEVERE THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON THROUGH LATE EVENING. INITIALLY...ISOLATED SUPERCELLS ARE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO ARE EXPECTED. THE STORMS ARE EXPECTED TO MERGE INTO A LINE DURING THE EVENING...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN HAZARDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE AS WELL. MINOR FLOODING IN THE POTTAWATOMIE CREEK BASIN IS POSSIBLE IF FORECAST ADDITIONAL RAINFALL OCCURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Oct 6, 7:26 AM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
726 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 5 N WESTPHALIA 38.25N 95.49W
10/06/2016 M2.25 INCH ANDERSON KS CO-OP OBSERVER
&&
JWLocal storm report, Oct 6, 10:39 AM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1039 AM CDT THU OCT 06 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM TORNADO 2 WNW GREEN 39.44N 97.04W
10/04/2016 CLAY KS NWS STORM SURVEY
AN EF1 TORNADO TRACKED NORTHWEST OF GREEN CAUSING MINOR
DAMAGE TO A HOUSE AND TREES. THE PATH LENGTH WAS ROUGHLY
5 MILES AND ESTIMATED PEAK WIND WAS 90 MPH. DELAYED
REPORT.
&&
KSANDERSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 5, 10:39 PM CDT | Special Weather Statement | TOP | Shawnee | 36 min |
| Oct 5, 10:45 PM CDT | Special Weather Statement | TOP | Douglas | 30 min |
| Oct 5, 11:09 PM CDT | Special Weather Statement | TOP | Douglas | 36 min |
| Oct 5, 11:32 PM CDT | Special Weather Statement | TOP | Douglas | 28 min |
| Oct 5, 11:43 PM CDT | Special Weather Statement | TOP | Shawnee | 32 min |
| Oct 6, 2:41 AM CDT | Special Weather Statement | TOP | Anderson | 34 min |
| Oct 6, 3:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 37 min |
| Oct 6, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 46 min |
| Oct 6, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 46 min |
| Oct 6, 3:49 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa | 41 min |
| Oct 6, 4:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 25 min |
| Oct 6, 4:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Oct 6, 4:15 PM CDT | Tornado Warning | TOP | Clay, Washington | 30 min |
| Oct 6, 4:18 PM CDT | Tornado Warning | TOP | Dickinson | 27 min |
| Oct 6, 4:19 PM CDT | Tornado Warning | TOP | Clay | 26 min |
| Oct 6, 4:33 PM CDT | Tornado Warning | TOP | Marshall, Washington | 27 min |
| Oct 6, 4:40 PM CDT | Tornado Warning | TOP | Clay, Riley | 35 min |
| Oct 6, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 47 min |
| Oct 6, 4:46 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| Oct 6, 4:46 PM CDT | Tornado Warning | TOP | Dickinson | 29 min |
| Oct 6, 4:53 PM CDT | Tornado Warning | TOP | Dickinson | 16 min |
| Oct 6, 5:00 PM CDT | Tornado Warning | TOP | Marshall | 30 min |
| Oct 6, 5:07 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 23 min |
| Oct 6, 5:24 PM CDT | Special Weather Statement | TOP | Geary | 36 min |
| Oct 6, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 48 min |
| Oct 6, 5:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris, Wabaunsee | 43 min |
| Oct 6, 5:49 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Oct 6, 6:00 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley, Wabaunsee | 15 min |
| Oct 6, 6:12 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Lyon, Morris, Pottawatomie, Shawnee, Wabaunsee | 48 min |
| Oct 6, 6:20 PM CDT | Special Weather Statement | TOP | Nemaha | 25 min |
| Oct 6, 6:41 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 34 min |
| Oct 6, 6:46 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jackson, Jefferson, Osage, Shawnee, Wabaunsee | 44 min |
| Oct 6, 6:51 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 19 min |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.